Renal transplantation is a life-saving procedure in patients with end-stage renal failure. Advanced surgical procedures and enhanced perioperative care favorably affect the progression of the disease. Despite these advances, neurological complications are important sources of mortality and morbidity. The rate of neurological complications after renal transplantation has been reported as 10-21% by various studies. Here we report a case with corpus callosum infarction in a 39-year-old renal transplant recipient.
Key words : Stroke, Epileptic seizure, Renal transplant
Renal transplantation is a life-saving procedure in patients with end-stage renal failure. Advanced surgical procedures and enhanced perioperative care favorably affect the progression of the disease.1 Despite these advances, neurologic complications are significant sources of mortality and morbidity.2 The rate of neurologic complications after renal transplant has variably been reported to be 10% to 21% by various studies. The most common causes of neurologic complications are drug-induced neurotoxicity, infections (secondary to immunosuppression), common metabolic abnormalities, a tendency for atherosclerotic disorders, and strokes. We report a case of corpus callosum infarction in a 39-year-old female renal transplant recipient.
A 39-year-old woman presented to emergency department with slurred speech and weakness in her right arm and leg. Her symptoms had begun 8 hours before presentation and gradually worsened. She had dysarthria and a motor strength of 3/5 in her right lower and upper extremities at admission. Plantar response was extensor on the right side. Her past history was notable for a renal transplant from a living donor in 2011 with no postoperative complications. She was using tacrolimus and mycophenolate mofetil as immunosuppressive agents. She also had histories of hyperthyroidism, tuberculosis, and anti-HCV positivity. Her family history was not remarkable for any condition. The results of her laboratory tests were normal. The immunosuppressive drug levels and renal function also were within normal limits.
A cerebral tomography taken for a preliminary diagnosis of stroke also was normal. She began acetyl salicylic acid and low molecular weight heparin. Her brain magnetic resonance imaging and diffusion magnetic resonance imaging revealed diffusion limitation in the genu of the corpus callosum, consistent with an acute infarction (Figure 1). Her hemiparesis and speech disturbance nearly completely improved within a week. However, she suffered 2 episodes of tonic clonic seizures during her hospital stay. Seizure activity was attributed to corpus callosum infarction, and she began levetiracetam 1000 mg/day. Her seizures did not recur. During the search for the cause of her cerebrovascular accident, a carotid magnetic resonance imaging angiography was found to have normal results. Electrocardiography, Holter monitoring, and echocardiography to search for a cardioembolic source of embolism did not detect any abnormality. Because the patient was relatively young, transesophageal echocardiography was performed, which revealed patent foramen ovale. The results of vasculitis markers and brain angiography were normal. The results of genetic factors creating a tendency for thrombosis also were negative. Having only patent foramen ovale to explain the cause of the stroke, the patient was anticoagulated with warfarin. She has been using warfarin and levetiracetam for 2 years and had no complaints as of the time of this writing. The results of her latest neurologic examination were normal.
Neurologic complications are common in renal transplant patients, and they include neurotoxicity because of surgical procedure and posttransplant medications, metabolic derangements, malignancies, and stroke.1
Cerebrovascular accidents substantially increase mortality and morbidity in renal transplant recipients. Ponticelli and associates reported a rate of 8% for cerebrovascular accidents after renal transplant and linked cerebrovascular accidents to hypertension, diabetes, and atherosclerosis.3 Senzolo and associates reported a cerebrovascular accident rate of 6% and implicated bacterial endocarditis, hypercoagulopathy, atherosclerosis, vasculitis, and arrhythmias as causes.4 A study from our center found a stroke rate of 1.5%.5 In our case, we could not show that hypertension, diabetes, arrhythmia, atherosclerotic lesions, or vasculitis were the source of the stroke. A search for genetic causes of hypercoagulability performed because of young age of the patient was negative. Her transthoracic echocardiography was normal, although a transesophageal echo revealed a patent foramen ovale.
Epileptic seizures are common after renal transplant. The most common causes of seizures are immunosuppressive drug toxicity, metabolic disorders, and hypoxic encephalopathy. Stroke and infections are less common causes of seizure activity after renal transplant. Yardimci and associates reported stroke in 2.3% of the population after renal transplant.5 Metabolic parameters and immunosuppressive drug levels were within normal levels. In our patient, seizure episodes resulted from a stroke and were successfully suppressed with levetiracetam.
The corpus callosum provides communication between 2 cerebral hemispheres. It is an important anatomic structure enabling the interhemispheric conduction of motor, sensory, and cognitive functions. Its infarction is a rare occurrence6 because it is supplied by 3 of anterior cerebral, anterior communication, pericallosal arteries, and posterior cerebral arteries.7 Corpus callosum infarction has not been reported in patients with renal transplant. This condition usually causes disconnection syndrome that may manifest with reading disorder, writing disorder, alien hand syndrome, gait disturbances, and weakness in contralateral lower and upper extremities. Some patients may have movement disorders such as chorea and choreoathetosis. Seizure episodes may occur. The corpus callosum serves as a passage to contralateral hemisphere for a focal seizure activity. Clinical signs and symptoms after a corpus callosum infarction may be variable.8 Our patient had normal reading and writing skills although she had left hemiparesis and 1 generalized tonic clonic seizure episode that was attributed to a corpus callosum infarction and was suppressed by levetiracetam 1000 mg/day. Corpus callosum infarction is rare, and it has not been reported in renal transplant recipients before this writing. Our patient had patent foramen ovale as a possible risk factor for a stroke.
DOI : 10.6002/ect.2016.0031
From the Departments of 1Neurology, and 2General
Surgery, Baskent University Faculty of Medicine, Ankara, Turkey
Acknowledgements: The authors declare that they have no sources of funding for this study, and they have no conflicts of interest to declare.
Corresponding author: Mehmet Haberal, Baskent University, Taskent Caddesi No:77, Bahcelievler, Ankara 06490, Turkey
Phone: +90 312 212 7393
Phone: +90 312 215 0835
Figure 1. Magnetic Resonance Image Diffusion Image Showing Hyperintense Acute Infarctions